Please use this identifier to cite or link to this item: https://hdl.handle.net/10356/83336
Full metadata record
DC FieldValueLanguage
dc.contributor.authorLin, Jingxiaen
dc.contributor.authorPeck, Jeeyoungen
dc.date.accessioned2018-07-26T03:38:59Zen
dc.date.accessioned2019-12-06T15:20:14Z-
dc.date.available2018-07-26T03:38:59Zen
dc.date.available2019-12-06T15:20:14Z-
dc.date.issued2016en
dc.identifier.citationLin, J., & Peck, J. (2016). Classification of Mandarin Chinese simple adjectives : a scale-based analysis of their quantitative denotations. Language and Linguistics, 17(6), 827-855.en
dc.identifier.issn1606-822Xen
dc.identifier.urihttps://hdl.handle.net/10356/83336-
dc.description.abstractThis work provides an analysis of the quantitative denotations of simple adjectives (base adjectival forms) in Mandarin Chinese following recent analyses of the ‘scale structure’ associated with English adjectives. Against a widely accepted assumption that simple adjectives unitarily denote an unbounded property, we assume that the property of boundedness in adjectives is situated in the notion of gradability, and identify a group of simple adjectives that are actually bounded. We further provide a finer-grained classification of Chinese simple adjectives based on the different scale structures associated with individual adjectives: non-scale adjectives, open-scale adjectives, lower-closed-scale adjectives, upper-closed-scale adjectives and totally-closed-scale adjectives. Each type is linguistically distinguishable in natural Chinese data. Our classification provides a unified account of the distinctive syntactic and semantic characteristics of individual adjectives that cannot be explained by previous studies. This study also demonstrates a cross-linguistic and cross-categorical application of the scale-structure-based analysis.en
dc.format.extent29 p.en
dc.language.isoenen
dc.relation.ispartofseriesLanguage and Linguisticsen
dc.rights© 2016 The Author(s) (published by SAGE Publications). This is the author created version of a work that has been peer reviewed and accepted for publication by Language and Linguistics, The Author(s) (published by SAGE Publications). It incorporates referee’s comments but changes resulting from the publishing process, such as copyediting, structural formatting, may not be reflected in this document. The published version is available at: [http://dx.doi.org/10.1177/1606822X16649845].en
dc.subjectMandarin Chineseen
dc.subjectQuantitative Denotationsen
dc.titleClassification of Mandarin Chinese simple adjectives : a scale-based analysis of their quantitative denotationsen
dc.typeJournal Articleen
dc.contributor.schoolSchool of Humanities and Social Sciencesen
dc.identifier.doi10.1177/1606822X16649845en
dc.description.versionAccepted versionen
item.fulltextWith Fulltext-
item.grantfulltextopen-
Appears in Collections:HSS Journal Articles

SCOPUSTM   
Citations 50

3
Updated on Jul 8, 2024

Web of ScienceTM
Citations 50

3
Updated on Oct 30, 2023

Page view(s) 50

577
Updated on Jul 16, 2024

Download(s) 50

174
Updated on Jul 16, 2024

Google ScholarTM

Check

Altmetric


Plumx

Items in DR-NTU are protected by copyright, with all rights reserved, unless otherwise indicated.